Illinois, 2021

Tornadoes and Flooding in Illinois, August 9, 2021

August 9, 2021 · NWS LOT · 13 events in 7 counties and zones

Scattered thunderstorms produced heavy rain and flooding across portions of northern Illinois during the morning and afternoon of August 9th. Additional thunderstorms in the afternoon and evening produced several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain and flooding across portions of northern Illinois during the morning and afternoon of August 9th. Additional thunderstorms in the afternoon and evening produced several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 9, 11:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 11:37 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1237 PM CDT Mon Aug 9 2021

.SHORT TERM...
354 AM CDT

Through Tuesday...

Forecast concerns through the short term continue to focus on
thunderstorm trends, and a greater potential for severe weather this
afternoon into this evening (SPC introduced slight risk) along with
a locally heavy rain/flooding threat. Very warm and oppressively
humid weather is expected Tuesday, with heat indices of 105+ F quite
possible. Questions remain about strength of capping and
thunderstorm potential, which will also likely play into the degree
of dangerous heat during Tuesday afternoon. May ultimately need heat
advisory headlines for Tuesday, though cap/convective trends lend
somewhat low confidence and in coordination with surrounding WFOs
will hold off for now.

Early morning GOES-16 vapor imagery depicts an upper trough across
the upper Mississippi Valley. At least three distinct vort maxes
were noted dumb-belling around what may be a closed low over
southeast MN, with one over northeast IA expected to rotate
northeastward across far northern IL this morning. Another short
wave and an associated area of enhanced west-southwesterly was
evident moving from northeast MO into west central IL. Both of these
features were forcing areas of showers and thunderstorms at this
early hour, and these will continue to spread east across central
and far northern IL this morning as the upper trough moves eastward,
with greatest coverage expected along/north of I-88, and also south
of I-80 due to the distinct forcing.

While height rises indicative of subsidence are progged in the
immediate wake of the upper trough axis this afternoon, persistent
southwesterly low level flow will maintain a warm/moist and unstable
atmosphere across the region. A weak surface low (a reflection of
the upper trough) currently in far southeast MN is progged to track
across southern WI through the day beneath the upper trough. Several
models depict a weak surface trough/boundary will trail this
feature, perhaps augmented by outflow from morning convection. CAM
guidance suggests this may become a focus for robust convective
development across far northern IL this afternoon, during peak
diurnal destabilization. An environment characterized by MLCAPEs on
the order of 2000 J/kg, 30-40 kts of 0-6 km shear and veering wind
profiles (25-30 kts 0-3 km) will likely support the development of
severe thunderstorms. With weak upper level winds (only near 30 kts
near 300 mb this afternoon) initial storms may take on HP supercell
characteristics, before transitioning to a southeastward propagating
QLCS as a collective cold pool solidifies as noted in several
different CAM guidance solutions. Damaging winds would be the
primary concern with these storms this afternoon through this
evening, though large hail and tornado potential will exist. Main
push of the QLCS would be southeast, though CAM guidance has
continued to indicate a west-east oriented line sagging southeast
across the cwa through this evening. As the low level jet veers more
westerly this evening this may support training/back-building of
cells along this western portion of the MCS and a threat of locally
heavy rainfall amounts/flooding.

Mid-level short wave ridge develops across the western Lakes region
into Tuesday morning as the upper trough continues to move off to
the east. This should tend to suppress convection during the
morning, and forecast soundings generally support this with fairly
strong capping inversion near 800 mb during the day. With surface
dew points progged into the mid-upper 70s across and afternoon temps
expected to reach the lower 90s, dangerously high heat index values
around 105 or even a bit higher are quite possible and would
necessitate heat advisory headlines for much if not the entire
forecast area. However, some guidance indicates slightly weaker
capping by afternoon, and current runs of the 3KM NAM and HRRR are
both suggesting the potential for strong convection to spread into
the area from WI Tuesday afternoon. These heat advisory/warning
scenarios are always complex, as the conditions which combine to
produce these heat/humidity conditions also are very supportive of
strong thunderstorm development if capping is not sufficient to
prevent convection. Discussed possible headline issuance with some
neighboring offices, though agreed to hold off given potential
lingering effects of convective outflow/cloud cover or even
convection developing within the forecast area Tuesday afternoon.
While conditionally of low confidence, if storms do develop they'd
likely become severe given ample instability.

Ratzer

&&

.LONG TERM...
305 AM CDT

Tuesday night through Sunday...

Warm and humid conditions will continue into Wednesday and
possibly Thursday as a deep upper-trough over far northern
Manitoba/Ontario only brushes the southern Great Lakes.

Convection over the next 36+ hours will significantly influence
the forecast Tuesday night. Tuesday's environment will be marked
by a highly unstable environment conditional upon the the presence
of any appreciable forcing and the ability to erode existing weak
to moderate capping. An MCV originating from the central High
Plains tonight would be the most likely candidate to provide
forcing Tuesday evening, with any potential residual outflow
boundaries also in play. A generous feed of moisture on a 925 hPa
LLJ nosing into the area Tuesday evening combined with modest
deep-layer shear would support a heavy rain and severe storm
threat, respectively. The heavy rain threat will become most
pronounced with any west-to-east oriented activity/forcing as
propagation vectors begin to weaken through the night.

Continued warm and humid conditions with afternoon heat index
values possibly surpassing 100F are expected on Wednesday and
Thursday. The environment looks to become quite capped on
Wednesday as WAA quickly commences behind Tuesday night's
potential convection. With weak deep-layer cyclonic flow still
influencing the area and the expected conditionally unstable
airmass, will maintain chance PoPs through the day Wednesday. A
weak boundary/wave embedded in the broader mid- level flow will
trigger potential convection Wednesday, with low chances of
thunderstorms continuing into Thursday with a slightly drier and
weakly capped profile.

Cooler and less-humid conditions will arrive on Friday and
continue through the upcoming weekend as high pressure builds into
the area from the north.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns:

* Thunderstorms skirting most terminals early afternoon.

* Gusty southerly winds with gusts up to 25 kt.

* Second wave of thunderstorms moving through mid-afternoon into early evening.

An upper wave in southern Wisconsin is creating showers and
thunderstorms, with areas of MVFR ceilings that are beginning to
lift to VFR. Most of the storms have stayed north of the terminals
late this morning, but they have been close enough to warrant
thunderstorms in vicinity, which will continue throughout this
afternoon. South to southwesterly winds will gust into the mid 20 kt
range this afternoon into evening.

Another wave of storms is expected this afternoon, with timing at or
after 20Z presently. This wave of storms will be oriented more in
the southwest to northeast area, moving towards the south-southeast.
Thermodynamic conditions indicate we're fairly unstable, so some of
these afternoon storms could become severe, with the primary
threat (other than lightning) being strong winds and hail, in
addition to MVFR to occasional IFR conditions within the storms.
These storms are expected to depart the area by early evening.

Winds will decrease in strength overnight, with VFR conditions and
no significant weather expected, although isolated areas of MVFR
CIGs may develop early Tuesday morning. Winds will become gusty
again Tuesday morning, although not as strong as today.

The next possibility for storms will be Tuesday evening, after the
present TAF period.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 9, 11:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1211 PM CDT Mon Aug 9 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1211 PM CDT Mon Aug 9 2021 /111 PM EDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to half dollar size.
     Limited damaging wind risk...up to 70 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Severe thunderstorms are possible across northern Illinois and
northwest Indiana this afternoon into this evening, with an
areawide threat for damaging winds, large hail, and a tornado or
two. The threat for locally heavy rainfall and flooding also
exists, especially in the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Periodic thunderstorms are expected through at least Thursday,
with strong to severe storms possible late Tuesday or Tuesday
night.

Warm and very humid conditions will persist through Thursday.
Heat indices of over 100 are expected in most areas during the
afternoon hours, with dangerous heat index values nearing or
possibly surpassing 105 Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east at 30 mph through early afternoon, then to
the southeast around 35 mph late this afternoon and evening.

LMZ740>745-101715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1211 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 9, 11:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1211 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 WNW CHERRY VALLEY     42.24N 88.98W
08/09/2021  M2.19 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            2.19 INCHES AS OF 9:30 AM, WITH 1.92 INCHES
            IN 1 HOUR.

1145 AM     HEAVY RAIN       2 NE GARDEN PRAIRIE     42.28N 88.69W
08/09/2021  M4.46 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 4.46 INCHES
            SINCE 6:00 AM, WITH OVER 2.2 INCHES IN 1
            HOUR ENDING 9:55 AM.

1200 PM     HEAVY RAIN       3 SW TIMBERLANE         42.30N 88.90W
08/09/2021  M4.68 INCH       BOONE              IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 4.68 INCHES
            SINCE 6:00 AM, WITH OVER 2.5 INCHES IN 1
            HOUR ENDING AT 9:30 AM.

1200 PM     HEAVY RAIN       2 SE MARENGO            42.24N 88.59W
08/09/2021  E4.55 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION REPORTS 4.55 INCHES
            SINCE 6:00 AM, WITH OVER 2 INCHES IN 1 HOUR
            ENDING AT 10:00 AM.

1200 PM     HEAVY RAIN       1 WSW WOODSTOCK         42.31N 88.48W
08/09/2021  M4.21 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 4.21 INCHES
            SINCE 6:00 AM, WITH OVER 1.9 INCHES IN 1
            HOUR ENDING 10:15 AM.

1200 PM     HEAVY RAIN       2 WSW MARENGO           42.24N 88.65W
08/09/2021  M4.54 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 4.54 INCHES
            SINCE 6:00 AM, WITH OVER 2.8 INCHES IN 90
            MINUTES.

1200 PM     HEAVY RAIN       2 SSE WOODSTOCK         42.28N 88.43W
08/09/2021  M4.40 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 4.4 INCHES
            SINCE 6:00 AM, WITH ABOUT 2 INCHES IN 1 HOUR
            ENDING AT 10:25 AM.

&&

The radar

The Milwaukee radar (KMKX), 94 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 2 flood. Local standard time, as filed.

Flood, Winnebago

When
August 9, 2:00 PM CST to 4:30 PM CST
Where
Winnebago County, 3.09 mi NW of (Rfd) Rockford Airport to 3.38 mi NW of Perryville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.237, -89.134

Multiple videos shared on social media showed minor street flooding in Rockford and Loves Park. Two lanes were blocked by flood waters on Auburn Street near Russell Avenue.

Flood, Boone

When
August 9, 3:10 PM CST to 5:30 PM CST
Where
Boone County, 1.61 mi SE of Belvidere to 1.94 mi SSE of Belvidere
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.236, -88.825

Flooding of small streams and ditches was reported.

Tornado, De Kalb

When
August 9, 3:35 PM CST to 3:36 PM CST
Where
De Kalb County, 1.7 mi NNW of Esmond to 1.67 mi N of Esmond
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.054, -88.938

A brief tornado with peak winds of 60 mph touched down just north of Lindenwood Road, crossing Esmond Road and produced minor damage to a farm outbuilding's roof. This tornado was likely on the ground for less than one minute.

Tornado, De Kalb

When
August 9, 3:44 PM CST to 3:47 PM CST
Where
De Kalb County, 2.25 mi SSW of Kirkland to 1.85 mi SSE of Kirkland
Rating
EF1
Path length
1.8 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
42.063, -88.874

A tornado with peak winds of 90 mph touched down near Owens Creek, west of Malta Road. Video of this tornado showed it may have intermittently skipped on the ground shortly after touching down. Drone footage showed crop damage increased in a farm east of Byers Road and a barn was heavily damaged. This tornado dissipated east of Pearl Street. The path of this tornado was determined, in part, using high resolution satellite imagery.

Tornado, McHenry

When
August 9, 3:45 PM CST to 3:46 PM CST
Where
McHenry County, 1.1 mi E of McCullom Lake to 1.46 mi E of McCullom Lake
Rating
EF1
Path length
0.4 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
42.362, -88.279

A brief tornado with peak winds of 90 mph touched down at the Petersen Farm, just east of McCullom Lake Road where it damaged a barn and a ground marker. The tornado moved east and damaged siding and porches on a few townhouses on Evergreen Circle. A portion of a roof was removed from a townhouse on Evergreen Circle. The tornado lifted just before it reached the Home Depot store on Richmond Road.

Tornado, Kane

When
August 9, 4:24 PM CST to 4:39 PM CST
Where
Kane County, 2.6 mi W of Burlington to 1.37 mi SE of Burlington
Rating
EF1
Path length
3.8 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.047, -88.591

A tornado with peak winds of 95 mph touched down just east of the DeKalb Kane County line, northwest of Plank Road. A garage door was blown in and several trees were uprooted at a residence just west of Engel Road. The tornado moved east along the south side of Plank Road, producing tree damage. A large farm outbuilding was damaged west of Lawrence Road. The tornado then moved southeast where it produced sporadic tree and crop damage along Waughon and Peplow Roads. The tornado continued southeast and lifted near the intersection of Burlington and Romke Roads.

Tornado, Ogle

When
August 9, 4:28 PM CST to 4:37 PM CST
Where
Ogle County, 3.57 mi SSE of Lindenwood to 5.09 mi NNE of Creston
Rating
EF0
Path length
3.1 mi
Path width
50 yd
Continued into
De Kalb, Il (LOT)
Reported by
NWS Storm Survey
Coordinates
42.002, -89.003

A tornado with peak winds of 85 mph touched down just east of Interstate 39 and south of Route 64. Significant damage occurred to a farm outbuilding on South Chamberlain Road. The tornado damaged crops along its path in Ogle County and crossed into DeKalb County between Route 64 and Welty Road.

Tornado, De Kalb

When
August 9, 4:37 PM CST to 4:47 PM CST
Where
De Kalb County, 2.12 mi SSW of Esmond to 2.48 mi WSW of Clare
Rating
EF0
Path length
3.7 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.001, -88.942

A tornado with peak winds of 85 mph, which touched down in far eastern Ogle County, crossed into western DeKalb County between Route 64 and Welty Road. The tornado damaged a farm outbuilding on Esmond Road, just south of Route 64. A video of this tornado showed the winds entered the building on the southwest fa ade which caused uplift of the roof and subsequent collapse of the walls. The tornado continued moving east, immediately north of Route 64 producing sporadic tree damage. Video showed the tornado crossed Route 64, immediately east of McQueen Road and continued east of Malta Road, where it produced some tree damage and then lifted.

Tornado, Lee

When
August 9, 5:03 PM CST to 5:08 PM CST
Where
Lee County, 1.58 mi SE of Paw Paw Airport to 2.46 mi E of Paw Paw Airport
Rating
EFU
Path length
1.3 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.707, -89.005

Based on spotter reports and video footage, a tornado touched down near German Road, north of Chicago Road, just east of Interstate 39. The tornado moved northeast producing a swath of crop damage to corn fields between Moffet Road and Paw Paw Road. The tornado lifted near Howlett Road, east of Paw Paw Road. This tornado did not produce damage to any qualified damage indicators and a peak wind speed could not be estimated. The path of this tornado was determined, in part, using high resolution satellite imagery.

Tornado, De Kalb

When
August 9, 5:13 PM CST to 5:18 PM CST
Where
De Kalb County, 1.31 mi SSE of Sycamore to 2.49 mi SE of Sycamore
Rating
EF1
Path length
1.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.962, -88.671

A tornado with peak winds of 105 mph touched down west of Fenstermaker Road and south of Bethany Road. Shortly after touching down, just east of Fenstermaker Road, the tornado produced a concentrated corridor of damage where two farm buildings were nearly completely destroyed. Several trees in the area had trunks snapped near their bases. A single family home suffered some shingle loss along with two broken windows. Drone footage showed the tornado quickly widened to 150 yards as it moved east towards Airport Road, producing tree and crop damage. Farm outbuildings were damaged near Airport Road. Drone footage suggest the tornado lifted near the South Branch of the Kishwaukee River, north of Barber Green Road.

Tornado, De Kalb

When
August 9, 5:26 PM CST to 5:27 PM CST
Where
De Kalb County, 3.65 mi N of Maple Park to 3.61 mi N of Maple Park
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.953, -88.604

A brief tornado with peak winds of 60 mph touched down near Barber Green Road, just west of the DeKalb Kane County line, producing some tree damage.

Tornado, Kane

When
August 9, 5:28 PM CST to 5:37 PM CST
Where
Kane County, 1.57 mi SSW of Richardson to 0.71 mi SSE of Virgil
Rating
EF0
Path length
3.9 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
41.951, -88.596

A tornado with peak winds of 85 mph touched down just south of Peterson Road and just east of the Kane DeKalb County line. The tornado damaged several farm buildings and the roof of a home north of Welter Road and east of Fabris Road. Drone footage showed the tornado then widened to nearly 400 yards as it tracked across a field north of Welter Road and west of Meredith Road. Sporadic tree damage also occurred along Welter Road and along Meredith Road. The tornado contracted and lifted along Welter Road, east of Meredith Road.

Tornado, Kane

When
August 9, 5:38 PM CST to 5:39 PM CST
Where
Kane County, 1.3 mi ESE of Virgil to 1.33 mi WSW of Lily Lake
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.944, -88.506

A spotter video showed a very brief tornado touched down in a field south of Route 64 and north of Welter Road. The location was estimated and no damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979697, 979699, 980583, 980584, 980587, 980593, 980736, 980738, 980594, 980731, 980728, 980727, 980726.